Warns Consumers Not to Use the Dietary Supplement LipoKinetix
Bethesda MD, 19 November 2001
Food and Drug Administration (FDA) is warning consumers to immediately
stop use of the product LipoKinetix, marketed as a dietary supplement
by Syntrax Innovations, Inc. LipoKinetix has been implicated in
a number of serious liver injuries. FDA has received multiple reports
of persons who developed liver injury or liver failure while using
is marketed for weight loss. It contains the ingredients norephedrine
(also known as phenylpropanolamine or PPA), caffeine, yohimbine,
diiodothyronine, and sodium usniate. The injuries reported to FDA
occurred in persons between 20 and 32 years of age. No apparent
cause of liver injury was identified in these reports other than
use of LipoKinetix. Liver injury developed between 2 weeks and 3
months of LipoKinetix use.
urges consumers to discontinue use of LipoKinetix and consult their
physician if they are experiencing symptoms possibly associated
with this product, particularly nausea, weakness or fatigue, abdominal
pain, or any change in skin color. Consumers or health care professionals
who are aware of adverse effects after the use of this or other
dietary supplement products can report the adverse event to FDA's
MedWatch adverse event and product problem hot line at 1-800-FDA-1088.
from the FDA's accompanying Letter to Health Care Professionals
has been implicated in several cases of serious liver injury. The
FDA has received reports of at least six persons who developed acute
hepatitis and/or liver failure while using LipoKinetix. The injuries
reported to FDA occurred in persons between 20 and 32 years of age.
No other cause for liver disease was identified. In all cases, no
preexisting medical condition that would predispose the consumer
to liver injury was identified. Onset of liver injury was observed
between 2 weeks and 3 months of starting LipoKinetix.
has been promoted for weight loss by 'mimicking exercise' and supporting
'an increased metabolic rate'.